MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Numbness (2415); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 09/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
Us legal mdl.It was reported that after a right bhr construct was implanted on (b)(6)2009, plaintiff experienced pain, limited mobility and elevated metal ion levels.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.Details about the surgery are unknown.Plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
Sections d1, d2 and d4 were updated due to new information received.
 
Event or Problem Description
*us legal mdl* it was reported that after a right bhr resurfacing construct was implanted on (b)(6) 2009, the plaintiff experienced pain, limited mobility, metallosis and elevated metal ion levels.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.Both bhr acetabular cup and femoral head were explanted and replaced with competitor¿s devices.Patient recovered from anesthesia uneventfully and transported to the pacu in stable condition.
 
Additional Manufacturer Narrative
Section a2 and b3 updated due to new information received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.During the revision, both the acetabular cup and femoral head were explanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Without definitive batch numbers a complete complaint history review cannot be performed for the cup or head.A review of the complaint history was performed using the part number for a 50mm acetabular cup and a resurfacing femoral head 42mm in search of complaints involving similar failure modes throughout the lifetime of the product.Similar complaints have been identified for the cup and this will continue to be monitored.Similar complaints have been identified for the head.However, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.However, the released devices would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event.No further actions are required at this time.The available medical documents were reviewed.The clinical information provided of the elevated metal ion levels, pain, and limited mobility may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without the return of the actual products involved or additional information, our investigation remains inconclusive and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Additional information: g4.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup and the femoral head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode, however, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.The clinical information provided of the elevated metal ion levels, pain, and limited mobility may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to tingling and numbness, pain, limited mobility, metallosis and elevated metal ion levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup and the femoral head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode.This will continue to be monitored via routine trending, however it should be noted that the device is no longer sold.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.The patient¿s history of l4-s1 levels discogenic degenerative changes cannot be ruled out as a contributory factor of the reported right leg pain, numbness/tingling, and limited mobility.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion and 40-45 degrees of abduction.However, the primary operative report indicated the surgeon tried to put it in ¿a little less abduction than normal in order to provide more hooding for the valgus femoral head.¿ it is unknown if this position of the acetabular cup has led to increased wear and the reported elevated metal ion levels.Although it was reported the patient¿s metal ion levels were elevated, neither the levels nor the lab reports were provided for review.The revision operative report did not note any findings of metallosis.Based on the information provided, the clinical root cause of the reported clinical symptoms cannot be determined.It cannot be concluded that the reported clinical symptoms were associated with a malperformance of the implant or implant failure.The patient impact beyond the reported pain, numbness/tingling, elevated metal ions and revision surgery cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that after a right bhr resurfacing construct was implanted on (b)(6) 2009, plaintiff experienced a fair amount of tingling and numbness, pain, limited mobility, metallosis and elevated metal ion levels.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.Both bhr acetabular cup and femoral head were explanted and replaced with competitor¿s devices.Patient recovered from anesthesia uneventfully and transported to the pacu in stable condition.
 
Additional Manufacturer Narrative
Additional information: a3, a4, b7 corrected data: b5, e1, g2, h6, h8.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12541517
Report Number3005975929-2021-00448
Device Sequence Number5122025
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number74120150
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer09/28/2021
11/08/2021
11/16/2021
07/26/2022
04/25/2023
06/07/2023
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date10/04/2021
11/15/2021
11/17/2021
07/29/2022
05/22/2023
06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexFemale
Patient Weight67 KG